Hail, Dearborn
- When
- May 19, 6:23 PM EST to 6:25 PM EST
- Where
- Dearborn County, Aurora
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 39.070, -84.900
Showers and thunderstorms developed during the evening hours along a warm front lifting north across the Ohio Valley.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
Showers and thunderstorms developed during the evening hours along a warm front lifting north across the Ohio Valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 19, 4:57 PM EST, 1 hour 26 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Wilmington OH 557 PM EDT Thu May 19 2022 .SYNOPSIS... A warm front lifts north through the Ohio Valley this evening, bringing showers and storms to the area. Breezy and very warm conditions are expected over the weekend, followed by a cold frontal passage near the end of the weekend. Cooler and drier conditions arrive for the start of the work week. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... Arc of showers and embedded clusters of thunderstorms currently entering the southwest CWA will continue to spread northeastward ahead of a strong MCV currently southwest of St. Louis. Stronger updrafts are decreasing as the band lifts into the CWA and overall threat of severe appears to also be on the decrease, at least in the here and now. Following clusters such as the one skirting south of Louisville will need to keep an eye on but by the time this portion of the airmass gets into the CWA it will be working into an area of stable surface air which will not really eliminate but should seriously hamper severe storm activity. MuCAPE and elevated instability do not decrease this evening and an added dynamic with strong moist inflow ahead of the approaching MCV will keep some storms relatively strong as seen over western IN. These storms and the one near Louisville appear to be right moving supercells for brief periods of time and storms trailing the initial line may continue to exhibit this behavior as they push into the CWA. Increased pops this evening but capped them at 70%. Used a blend of the CAMs which seemed to have a reasonable outcome over the CWA, given the overall haphazard nature of QPF placement from the majority of models this afternoon. Previous Discussion: A warm front trailing southeast from the low located near Minnesota lifts north through the Ohio Valley, bringing showers and storms this evening. In addition, a MCV located in the warm sector of the low is moving northeastward into the tri-state area, forcing convection out in front of its center. Dew points have trended higher (69 degrees F at CVG) as moisture surges northeastward with the front, ample instability (SBCAPE on the order of 2000-3000 J/kg) is present, and a nose of a low level jet moves into the tri-state this evening. This, combined with the advancing warm frontal boundary, will aid in producing some strong to severe storms this evening into the overnight hours, particularly in northeast Indiana, northern Kentucky, and southwestern Ohio. The largest threat with these storms continues to be hail and damaging winds, however, an isolated tornado cannot be ruled out as surface flow backs ahead of the warm front. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/... By Friday morning, pcpn moves out of the area. The center of the low pressure system will have shifted eastward toward the Wisconsin area, placing our CWA inside of a potent warm sector. Ample southerly flow and clear skies will aid temperatures to increase into the upper 80s/low 90s throughout the day. In fact, we will be within a degree or two of record breaking criteria at the Big 3 Climate sites (records: KDAY 91, KCMH 91, KCVG 92). With that being said, post- frontal breezy conditions prevail throughout the day, with S/SWly winds around 20 mph, gusting up to 35 mph, especially in prone areas in west central Ohio. Winds die down slightly Friday evening and overnight temperatures cool to the low 70s/ upper 60s across the area. && .LONG TERM /SATURDAY THROUGH THURSDAY/... There are still some timing issues with the cold front for the weekend with somewhat of a slower trend continuing. This will result in another warm day on Saturday as we will remain in the warm sector, with highs in the upper 80s to lower 90s. This will lead to some good instabilities through the afternoon, but with the better forcing still back closer to the front, will limit pops to just a chance -- with the highest pops across our northwest. Severe threat for Saturday afternoon/evening will also be dependent on the timing of the front but will hang on to a mention across the northwest in the HWO for now given the instability. Will then trend pops up just a bit through Saturday night with the best chance for pcpn then spreading east across the area on Sunday with the front. If the front continues to slow down, there could eventually be a lower end severe threat across parts of our east on Sunday. Highs on Sunday will range from the lower 70s in the northwest to the mid 80s in the southeast. High pressure and a drier, cooler airmass will spread east across the region Monday into Monday night. Highs on Monday will be in the mid 60s to lower 70s. It looks like a more active pattern may then develop through mid week as a series of mid level short waves potentially lift northeast through the Ohio valley ahead of an upper level trough over the central US. Highs will be mostly in the mid to upper 70s Tuesday through Thursday. OUTLOOK...Thunderstorms possible at times Saturday into Sunday. Wind gusts around 30 knots Friday afternoon. && .AVIATION /22Z THURSDAY THROUGH TUESDAY/... Arcing line of showers with embedded thunderstorms will continue to overspread southwest CWA this late day and early evening. Tried to time this at CVG/LUK which had me amend thunderstorms into these terminals between 01z and 03z. Outside of thunderstorm activity, conditions should remain VFR. Showers and storms will overspread the remaining TAF sites this evening, but models are showing a large disparity in where and when precip occurs over the CWA during the rest of the overnight period. Will maintain a close eye on the incoming warm front with shower activity and the trailing thunderstorms, amending as necessary. MCV over southern MO will eject northeastward and is progged to reach the ILN CWA in the southwest at 06z and be exiting the northeast by 12z. Removed LLWS as the 45-50kt winds at 2kft are above surface winds 12-14kt at less than a 30 degree shift which does not constitute an actual wind shear in either sense of direction or speed. One caveat here is that h8 winds are showing small yet persistent jet maxima of 60+ kt pushing through the CWA from about 08z to 13z. GFS is earlier, further southeast and not as pronounced with the jetlet maxima, where the NAM is slower in timing and tops 70kt with a track that cuts through the northwest CWA. Again, will need to maintain a continued watch on new model guidance as they come in this evening, amending forecasts as necessary. Given the cooler boundary layer, surface wind gusts should remain out of the question until daylight hours on Friday and have been removed from amended TAFs and will be pushed into the daylight hours for remaining TAF sites with the normal 00z package. OUTLOOK...Thunderstorms possible at times Saturday into Sunday. Wind gusts around 30 knots Friday afternoon. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS...CA NEAR TERM...CA/Franks SHORT TERM...CA LONG TERM...JGL AVIATION...Franks
Hazardous Weather Outlook National Weather Service Wilmington OH 220 PM EDT Thu May 19 2022 INZ050-058-059-OHZ026-034-035-042>046-051>055-060>062-201100- Wayne-Fayette IN-Union IN-Hardin-Mercer-Auglaize-Darke-Shelby-Logan- Union OH-Delaware-Miami-Champaign-Clark-Madison-Franklin OH-Preble- Montgomery-Greene- 220 PM EDT Thu May 19 2022 This Hazardous Weather Outlook is for East Central Indiana, Central Ohio and West Central Ohio. .DAY ONE...This afternoon and tonight. A few strong to severe storms will be possible tonight. The main threat will be damaging wind and large hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The chances for thunderstorms will increase Saturday into Saturday night. A few strong to severe storms will be possible with damaging winds and large hail being the primary threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ066-073>075-080-KYZ091>093-OHZ070-071-077-201100- Franklin IN-Ripley-Dearborn-Ohio-Switzerland-Boone-Kenton-Campbell- Butler-Warren-Hamilton- 220 PM EDT Thu May 19 2022 This Hazardous Weather Outlook is for Southeast Indiana, Northern Kentucky and Southwest Ohio. .DAY ONE...This afternoon and tonight. A few severe thunderstorms will be possible this evening into tonight. Damaging wind and large hail will be the main threat, although a tornado or two cannot be ruled out. Locally heavy rainfall will also be possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The chances for thunderstorms will increase Saturday into Saturday night. A few strong to severe storms will be possible with damaging winds and large hail being the primary threats. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. OHZ063-072-073-080-082-201100- Fayette OH-Clinton-Ross-Highland-Pike- 220 PM EDT Thu May 19 2022 This Hazardous Weather Outlook is for Central Ohio, South Central Ohio and Southwest Ohio. .DAY ONE...This afternoon and tonight. A few severe thunderstorms will be possible this evening into tonight. Damaging wind and large hail will be the main threat. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight. KYZ089-090-094>100-OHZ078-079-081-088-201100- Carroll-Gallatin-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis- Clermont-Brown-Adams-Scioto- 220 PM EDT Thu May 19 2022 This Hazardous Weather Outlook is for Northeast Kentucky, Northern Kentucky, South Central Ohio and Southwest Ohio. .DAY ONE...This afternoon and tonight. A few severe thunderstorms will be possible this evening into tonight. Damaging wind and large hail will be the main threat, although a tornado or two cannot be ruled out. Locally heavy rainfall will also be possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. OHZ056-064-065-074-201100- Licking-Pickaway-Fairfield-Hocking- 220 PM EDT Thu May 19 2022 This Hazardous Weather Outlook is for Central Ohio. .DAY ONE...This afternoon and tonight. A few strong to severe thunderstorms will be possible tonight. Damaging wind and large hail will be the main threat. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Wilmington OH
509 PM EDT Thu May 19 2022
KYZ094-192145-
Owen KY-
509 PM EDT Thu May 19 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHEASTERN OWEN
COUNTY THROUGH 545 PM EDT...
At 509 PM EDT, a strong thunderstorm was located 8 miles north of
Frankfort, moving northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Hail may cause minor damage to outdoor
objects.
Locations impacted include...
Monterey, Elk Lake, Beechwood, Needmore, New Columbus, Harmony and
Natlee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 3835 8481 3836 8487 3837 8487 3838 8490
3842 8488 3859 8474 3854 8467 3853 8467
3852 8464 3852 8465 3848 8462 3847 8458
3844 8462 3837 8471 3835 8475 3834 8479
TIME...MOT...LOC 2109Z 220DEG 24KT 3831 8483
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPHSpecial Weather Statement
National Weather Service Wilmington OH
659 PM EDT Thu May 19 2022
INZ074-075-KYZ091-192330-
Ohio IN-Dearborn IN-Boone KY-
659 PM EDT Thu May 19 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF OHIO, SOUTHERN
DEARBORN AND NORTHERN BOONE COUNTIES THROUGH 730 PM EDT...
At 658 PM EDT, a strong thunderstorm was located over Dillsboro,
moving east at 30 mph.
HAZARD...Penny size hail and very heavy rain.
SOURCE...Radar indicated.
IMPACT...Hail may cause minor damage to outdoor objects. Visibility
will be poor and hydroplaning is possible.
Locations impacted include...
Lawrenceburg, Greendale, Aurora, Rising Sun, Hidden Valley,
Dillsboro, Shawnee, Wilmington, French, Hartford, Mount Sinai,
Belleview, Idlewild, Cold Springs, Waterloo, Farmers Retreat and
Petersburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
Motorists should slow down and use extra caution.
Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 3902 8512 3907 8511 3917 8482 3911 8482
3911 8480 3896 8475 3896 8512
TIME...MOT...LOC 2258Z 257DEG 25KT 3901 8505
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<35 MPHThe Cincinnati radar (KILN), 101 km away, was scanning. The volume nearest the first event began at 23:22 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
A tree was downed onto power lines.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2022Every state in 2022This day in weather historyWarnings in Indiana, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1016765, 1016766.